Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 21, 1997, 11:05 PM CDT for Ellis County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 1997, 11:05 PM CDT (04:05 UTC)
- Expired
- Aug 22, 1997, 12:05 AM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:15 PM CDT | Thunderstorm Wind 56 | Hays, KS | Flag pole and satellite dish blown down. Trees uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 220405 RRA SVRDDC KSC051-220505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1105 PM CDT THU AUG 21 1997 * SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 1205 AM CDT * SOME LOCATIONS AFFECTED HAYS THROUGH 1130 PM CDT VICTORIA BY 1110 PM CDT MUNJOR BY 1110 PM CDT SCHOENCHEN BY 1115 PM CDT PFEIFER BY 1120 PM CDT * AT 1102 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF HAYS MOVING SOUTH AT 40 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OFB 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MCAVOY/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:48 PM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Aug 21, 2:48 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION ...CORRECTION TO FLASH FLOOD WATCH CODING NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT THU AUG 21 1997 LINE OF MID LEVEL CLOUDS FROM HYS TO P28...NEAR 850 WARM FRONT. 12Z ANALYSIS PUTS IMPRESSIVE 850 MOIST AXIS THROUGH DDC TO GLD-N WITH 18Z SFC WARM FRONT FROM ABOUT GLD-HYS-JUST EAST OF P28. WV LOOP CONFIRMS S/W OVER EASTERN WYOMING THAT WAS/IS DEPICTED IN MODEL PROGS. SHORT FUSE COMPOSITE SHOWS CAP GOING TOWARD ZERO BUT 700MB PROGS INDCATE SLIGHT WARMING AT THAT LEVEL. 500MB COLD POOL ACCOMPANING S/W LATE THIS AFTERNOON AND EVENING SHOULD BE ENOUGH TO GET THINGS GOING. NGM/ETA GRIDDS HAVE BEST MOISTURE CONVERGANCE OVER NORTHWEST KS/SOUTHWEST NEBRASKA BY 00Z. SO MAY DEVELOP IN THAT AREA. CURRNENT SHEAR PROFILE SHOWS GOOD VEERING AT LOW LEVELS AND 850MB WINDS HAVE BEEN BACKING DURING THE DAY. TORNADOES? AND SVR HAIL APPEAR TO BOTH BE IN THE PICTURE TONIGHT. WITH FFG VALUES OF 1.5-2.5 OVER SOUTHEAST COUNTIES...WILL PROBABLY ADD A FLASH FLOOD WATCH. WILL GO WITH LIKELY POPS FOR CENTRAL AND EASTERN COUNTIES TONIGHT AND MENTION SVR POSSIBILITY. AS FOR WEST...WILL BE SOMEWHERE AROUND 40%. .DDC...FFA SE TONIGHT KSZ066-080-081-089-090 DDC 065/087 065/088 061 622 GCK 063/089 063/088 060 622 EHA 062/090 022/090 060 622 LBL 064/088 064/089 060 522 HYS 064/084 063/088 062 622 P28 070/089 070/092 066 622 REITER/TB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Aug 21, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 59 min |
| Aug 21, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 59 min |
| Aug 21, 11:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Aug 22, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Aug 22, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 35 min |
| Aug 22, 12:42 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 48 min |
| Aug 22, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 56 min |
| Aug 22, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.